Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 28, 2017, 5:06 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 5:06 PM EDT (21:06 UTC)
- Expired
- May 28, 2017, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:00 PM EDT | FLASH FLOOD | Somerset, PA | MANHOLE COVERS BEING PUSHED OFF... 18 BASEMENTS FLOODED AND SEVERAL ROADS CLOSED IN SOMERSET AND NEW CENTERVILLE |
| May 28, 6:50 PM EDT | FLASH FLOOD | Somerset, PA | WATER RESCUE ON KLONDIKE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WGUS51 KCTP 282106
FFWCTP
PAC111-290000-
/O.NEW.KCTP.FF.W.0001.170528T2106Z-170529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
506 PM EDT SUN MAY 28 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Somerset County in south central Pennsylvania...
* Until 800 PM EDT.
* At 503 PM EDT, Doppler radar indicated training thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Somerset, Berlin, New Centerville, Seven Springs, Friedens,
Casselman, Garrett, Shanksville, Rockwood and Indian Lake.
Excessive rainfall over the warned area will cause mud slides near
steep terrain, potentially blocking or washing out some roadways.
The mud slide can consist of rock, mud, vegetation and other loose
materials.
Additional rainfall amounts of 1 to 2 inches is likely over the next
few hours in the warned area, further increasing the severity of the
Flash Flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3988 7934 3989 7937 3992 7939 4009 7926
4010 7923 4012 7921 4011 7919 4009 7887
3989 7889 3985 7911
$$
Lambert1 follow-up statement
960
WGUS71 KCTP 282313
FFSCTP
Flash Flood Statement
National Weather Service State College PA
713 PM EDT SUN MAY 28 2017
PAC111-290000-
/O.CON.KCTP.FF.W.0001.000000T0000Z-170529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
713 PM EDT SUN MAY 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL SOMERSET COUNTY...
At 702 PM EDT, emergency management reported flash flooding and
numerous road and bridge closures in Central Somerset County, near
the town of Somerset. A water rescues was occurring on Klondike road
in Listie. 2 to 3 inches of rain has fallen so far over the past few
hours in the Somerset area, with nearly 4 inches occurring about 5
miles to the south and southeast of Seven Springs Resort.
Additional heavy showers and thunderstorms forming across southern
Somerset County will be drifting north into the warned area between
7 and 8 pm, producing up to an additional inch of rain.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Somerset, Berlin, New Centerville, Seven Springs, Friedens,
Casselman, Garrett, Shanksville, Rockwood and Indian Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3988 7934 3989 7937 3992 7939 4009 7926
4010 7923 4012 7921 4011 7919 4009 7887
3989 7889 3985 7911
$$
LambertWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:33 PM EDT, 33 minutes earlier.
Area forecast discussion, May 28, 4:33 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service State College PA 433 PM EDT Sun May 28 2017 .SYNOPSIS... A warm front over southwestern Pennsylvania late this afternoon will drift slowly northeast across the state tonight and early Monday. A cold front will push east from the Ohio Valley and cross the state during the day Monday. Numerous showers and isolated to scattered thunderstorms will bring locally heavy rain across mainly the southwest third of the state. Low pressure will become stalled over northern Ontario during mid-week and will lead to a slightly cooler than normal and unsettled weather at times during the upcoming week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Widespread overcast deck of stratus and stratocu will remain locked in across practically all of the region through this evening as low-level southeasterly flow ahead of a warm front transports moisture well inland from the Wrn Atlantic. Increasingly strong llvl theta-E convergence within the favorable upslope serly llvl flow regime across the Laurel Highlands and south-central mtns will concentrate the most numerous and heaviest showers and thunderstorms there through dusk. ML cape will also continue to slowly increase along the southern and western perimeter of our CWA late this afternoon and early this evening, within an area of nearly 1.5 inch PWAT air. FFG values are quite low, and the slow moving (and anticipated training/terrain anchored) convection will bring a distinct Flash Flood threat across our SW CWA through early this evening (with a lesser threat across portions of Scent PA that will be deeper into the cool llvl airmass0. Coordinated earlier with KLWX and KPBZ to post a Flash Flood Watch, and that runs until 02Z Monday for Somerset and Bedford counties. Again FFG values are lowest there with the 1-hr amounts needed being in the 1-1.5 inch range, and 3-hour guidance between 1.5 and 2.0 inches. Increasing and moderately strong/veering low to mid-level profile indicates that showers and isolated to scattered TSRA will spread northeast across the entire CWA this evening and overnight. locally moderate to heavy (0.75-1.00 amounts) appear likely, though the steady SW-NE progression of the rain tonight across the Central and NE zones should preclude any appreciable flood threat, other than some ponding and moderate rises on small streams/creeks. The warm front and upper shortwave embedded in the WSW flow aloft will translate to nearly 100 POPs for most of the CWA tonight (though portions of the far SE will see slightly lower POPs after sunset). High temps in the mid 60s to L70s will slide to only the u50s to l60s for overnight lows. Will mention the isold severe threat in the west and SC mtns in the HWO. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Cold Front will be slicing through Central PA during the mid to late morning hours, crossing the Susq Valley during the early- mid afternoon hours. It should turn out to be a really nice day with just a westerly breeze in the west, but the slowing front may keep it muggier in the east and isold storms would then be possible in the east early in the aftn. Temps may be a bit higher than currently advertised due to some earlier clearing and the downslope effect (especially near the I-99/Route 220 Corridor. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... The long term period will be dominated by a large upper level low the will slowly moving through the upper Great Lakes and southern Canada. As that quasi stationary low slowly moves to the northeast, it will bring surges of cool moist air across the region. The first surge of cooler air moves across Monday night. This will bring showers in from the W/NW. However, any precipitation will cease as the night continues due to lack of diurnal heating. A reinvigorated boundary should bring a chance of precipitation through the northern half of PA. Several successive shortwave will move through mid to late week which will bring the possibility of scattered showers with preference for the majority of the QPF (albeit quite light at that)to be across the typical west-nwrly flow upslope prone areas of the Laurel highlands and NW mtns. The chance for any thunder will be very minimal Tuesday through Thursday. Generally dry NW flow occurs late in the week into next weekend as a 1020 sfc high over the upper midwest Friday evening builds SE twd the region. Pops Thur night through Fri night will be 30 percent or less. Late in the week the models begin to diverge on the location and timing of the upper level low so there is less confidence on precipitation late in the week. However depending where the boundary sets up there could be periods of showers Friday through Saturday, though currently should be mainly along the Southern border. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Early morning fog and very low stratus has lifted to IFR and areas of LIFR cigs across KJST/KAOO and vcnty, while CIGs are mainly a solid MVFR deck across the central mtns of PA (KUNV and KFIG). the best flying conditions this afternoon over northern and eastern PA will slowly deteriorate into the MVFR range late this afternoon and early this evening as a growing area of showers and thunderstorms (along and ahead of a warm front) drift gradually to the NE across the state. The showers (and isolated-sctd mid afternoon to evening training heavier showers and thunderstorms) will lead to localized, greatly reduced cigs and vsbys for brief periods asp across the SW half of the state. More widespread showers, and possible thunder, overnight, with widespread restrictions are expected. A cold front will move through on Monday, ushering out precipitation from west to east during the day. .OUTLOOK... Mon...Showers ending W to E. Restrictions possible. Tue...Scattered showers possible mainly NW. Otherwise no sig wx expected. Wed...Slight chance of showers with reduced ceilings. Thu...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ033-034. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Lambert/Ceru AVIATION...Jung/Lambert
Hazardous weather outlook, May 28, 11:28 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1128 AM EDT Sun May 28 2017 PAZ005-006-011-012-018-019-027-028-037-041-042-045-046-049>053- 056>059-063>066-291530- McKean-Potter-Cameron-Northern Clinton-Northern Centre- Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1128 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-010-017-024>026-035-036-291530- Warren-Elk-Clearfield-Cambria-Blair-Huntingdon-Fulton-Franklin- 1128 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms with strong winds, hail and locally heavy rainfall are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033-034-291530- Somerset-Bedford- 1128 AM EDT Sun May 28 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. In addition, isolated severe thunderstorms with strong winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 28, 1:07 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
107 PM EDT SUN MAY 28 2017
PAZ036-281730-
Franklin PA-
107 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 105 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving northeast at 15 mph.
Brief wind gusts in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Marion, Guilford, Fayetteville, Williamson and Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3979 7777 3980 7782 3982 7786 3996 7763
3989 7754
TIME...MOT...LOC 1705Z 237DEG 12KT 3986 7771
LambertSpecial weather statement, May 28, 3:37 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT SUN MAY 28 2017
PAZ024-033-282030-
Somerset PA-Cambria PA-
337 PM EDT SUN MAY 28 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF Western SOMERSET AND
western CAMBRIA COUNTIES UNTIL 430 PM EDT...
At 331 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Vinco to 6 miles west of New Centerville.
Movement was northeast at 15 mph.
Torrential rain of over one inch per hour is expected and isolated
instances of up to dime size hail and brief wind gusts to around 40
mph are possible. The greatest threat for the heavy rain and hail
will be to the west of route 219.
Locations impacted include...
Belmont, Johnstown, Westmont, Somerset, Ebensburg, Nanty-Glo, Acosta,
Davidsville, Vinco, East Conemaugh, New Centerville, South Fork,
Belsano, Boswell, Ehrenfeld, Tire Hill, Daisytown, Dale, Geistown and
Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Turn around don't drown.
&&
LAT...LON 3990 7940 4006 7928 4012 7921 4011 7919
4012 7917 4016 7916 4036 7900 4054 7890
4056 7864 3995 7907 3985 7941
TIME...MOT...LOC 1931Z 243DEG 13KT 4045 7894 3993 7932
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:49 AM EDT | Dense Fog Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 12 more | 2 hr |
| May 28, 11:19 AM EDT | Flash Flood Watch | CTP | Bedford, Somerset | 11 hr |
| May 28, 1:07 PM EDT | Special Weather Statement | CTP | Franklin | 23 min |
| May 28, 3:37 PM EDT | Special Weather Statement | CTP | Cambria | 53 min |
| May 28, 4:31 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| May 28, 5:12 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 28, 6:55 PM EDT | Areal Flood Advisory | CTP | Bedford, Fulton | 110 min |
| May 28, 7:56 PM EDT | Areal Flood Warning | CTP | Somerset | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.